Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 482, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 1996, 3:53 PM CDT for Pawnee County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 1996, 3:53 PM CDT (20:53 UTC)
- Expired
- Sep 25, 1996, 4:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 4:33 PM CDT | Hail 0.88 | Larned, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 252053 SVRDDC KSC145-252140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT WED SEP 25 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...NORTHEASTERN PAWNEE COUNTY AT 350 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 3 MILES NORTH OF ASH VALLEY MOVING EAST SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO TWO INCHES IN DIAMETER. THIS SEVERE THUNDERSTORM WILL BE NEAR... ASH VALLEY BY 355 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROT(ECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. BURKE/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:53 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 25, 3:53 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT WED SEP 25 1996 ...MAIN FORECAST CHALLENGE IS TEMPERTURES AND PRECIPITATION CHANCE AND FORM... 18Z SURFACE MAP INDICATING LOW PRESSURE DEVELOPING AND DEEPER THAN PROGGED IN THE EXTREME WESTERN OKLAHOMA PANHANDLE. PREFER THE ETA IN A MORE SOUTHERLY TRACK OF SFC FEATURE THROUGH THE PERIOD AS STRONGEST WINDS ARE STILL ON BACK SIDE OF DIGGING CANADIAN UPPER LOW. FOR TONIGHT SFC LOW AND STRONG COLD FRONT WITH ATTENDANT LOW LEVEL COVERGENCE...ABUNDANT SUNSHINE TODAY...AND 30H PROGGED JET MAX OVER SW KS SHOULD ALLOW CAP TO BREAK FOR THUNDERSTORM DEVELOPMENT POSSIBLY SEVERE ACROSS CWA. ATTM TORNADO WATCH HAS BEEN ISSUED TIL 10 PM FOR ALL OF CWA. WENT 60 POP SHRA/TSRA ACROSS ENTIRE CWA. CWA WILL BE ON COLD SIDE OF SFC SYSTEM THURSDAY THROUGH FRIDAY WITH PLENTY OF LOW LEVEL MOISTURE AND LIFT PROVIDED BY STRONG S/W ROTATING AROUND NORTHERN PLAINS UPPER LOW. WENT 50 POP RA IN CWA THURSDAY...60 POP RA THURSDAY NIGHT AND FRIDAY WITH FEATURE. BELIEVE MODELS ARE TOO WARM ON TEMPS WITH SYSTEM THURSDAY THROUGH FRIDAY JUDGING BY SNOW THAT HAS BROKEN OUT TODAY ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS WITH PROGGED 85H TEMPS OF +10. LEANED MORE TOWARD COLDER FAN TEMPS AND THUS DID MENTION THE POSSIBILITY OF SNOW MIXING WITH RAIN LATE THURSDAY NIGHT INTO FRIDAY MORNING. WENT BELOW GUIDANCE ON TEMPS THROUGH ALL 4 PERIODS. DDC 052/054 041/050 035 $656 GCK 052/054 041/050 035 656 EHA 051/053 040/050 036 656 LBL 052/054 041/050 035 656 HYS 054/054 040/050 034 566 P28 059/061 047/053 037 676 CICCONE
In the hours before
Special weather statement, Sep 25, 11:42 AM CDT, 4 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-260600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1140 AM CDT WED SEP 25 1996 SYNOPSIS: A LARGE AREA OF LOW SURFACE PRESSURE ACROSS THE CENTRAL HIGH PLAINS WILL MOVE SOUTHEAST AND BE CENTERED NEAR THE OKLAHOMA PANHANDLE BY THIS EVENING. UPPER AIR DATA FROM THIS MORNING HAS INDICATED A CAP WILL BE IN PLACE ACROSS SOUTHWEST KANSAS THROUGH LATE THIS AFTERNOON. HOWEVER...WITH THE APPROACH OF A STRONG COLD FRONT THIS EVENING AND TONIGHT THE CAP WILL WEAKEN AND POSSIBLY BE BROKEN ALLOWING THUNDERSTORMS...SOME POSSIBLY SEVERE TO FORM. IF ANY SEVERE THUNDERSTORMS DO DEVELOP THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Sep 25, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Sep 25, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 69 min |
| Sep 25, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 47 min |
| Sep 25, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 60 min |
| Sep 25, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 50 min |
| Sep 25, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 50 min |
| Sep 25, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| Sep 25, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.